FDA Safety Page: Mucomyst and Mucinex name confusion

July 24, 2006

The FDA wants to alert healthcare providers about name confusion between Mucomyst and Mucinex. These errors may be occurring due to the increased off-label use of Mucomyst for the prevention of acute renal failure associated with radiographic contrast media. To date, all errors reported to the FDA MedWatch system occurred during the prescription order, transcription, and product selection phases of inpatient medication use. No adverse events were reported as a result of these errors.

The FDA wants to alert healthcare providers about name confusion between Mucomyst and Mucinex. These errors may be occurring due to the increased off-label use of Mucomyst for the prevention of acute renal failure associated with radiographic contrast media. To date, all errors reported to the FDA MedWatch system occurred during the prescription order, transcription, and product selection phases of inpatient medication use. No adverse events were reported as a result of these errors.

Mucomyst (acetylcysteine) is an inhalational mucolytic agent approved as adjuvant therapy for abnormal, viscid, or inspissated mucus secretions, and for oral use as an antidote to prevent or lessen hepatotoxicity following acute acetaminophen overdose.

However, several articles have been published suggesting that Mucomyst may have benefit in the prevention of acute renal failure associated with radiographic contrast media. The suggested dose for this off-label use is 600 or 1200 mg given orally twice daily the day before and on the day of the administration of contrast media, for a total of four doses.

Factors contributing to confusion

The look-and sound-alike similarity between the drug names Mucomyst and Mucinex is due to the identical three-letter beginning of each name. Although the ending letters of Mucomyst and Mucinex are relatively different, the ending of each name may not be distinguishable if it is not written clearly on an order. Phonetically, both names contain three syllables with an identical beginning (muc), which contributes to the sound-alike characteristics. Compounding the potential for confusion between Mucomyst and Mucinex are the dose and dosing-interval commonalities. When Mucomyst is used for the aforementioned off-label indication, both Mucinex and Mucomyst have suggested doses of 600 or 1200 mg, administered orally twice daily.

Computer selection errors have also been noted. In several of these cases the reporter noted that the first three letters of the desired drug name "Muc" were typed in the computer, but the wrong drug name was selected inadvertently from the list of drug names. Unfamiliarity with the name Mucinex and its use in an inpatient setting may have contributed to these errors.

Healthcare practitioners may not be familiar with the off-label indication of Mucomyst. Additionally, with regard to Mucinex, direct-to-consumer advertising has recently increased, thereby potentially leading to name recognition and increased inpatient prescribing.

In cases where patients receive Mucomyst instead of the intended Mucinex, they may experience some GI symptoms such as nausea or vomiting. Conversely, where patients receive Mucinex instead of the intended Mucomyst, they may experience the same symptoms, plus GI discomfort, dizziness, headache, skin rash, and urticaria. In this latter scenario, when Mucomyst is prescribed for the aforementioned off-label indication, the assumption is that Mucomyst may provide some nephroprotective effect from exposure to contrast dye. Since the benefit of Mucomyst has not been established for this indication, it is difficult to determine the resultant risk if the patient is not administered the intended drug.

Recommendations

Since all of the name confusion to date has occurred in an inpatient setting, pharmacists, nurses, and physicians should be made aware of the potential for confusion between Mucomyst and Mucinex. All healthcare practitioners involved in the medication-use process should be notified about the potential for confusion between this name pair, as the name confusion may occur anywhere in the prescription ordering process from illegible handwriting, to order transcription, to incorrect product selection during computer order entry, and finally to product selection in the pharmacy.

Kristina C. Arnwine, Pharm.D., is a Safety Evaluator; Linda Kim-Jung, Pharm.D., is a Team Leader; and Denise P. Toyer, Pharm.D., is a Deputy Director, Division of Medication Errors & Technical Support, Food & Drug Administration.